Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 7, 2017, 8:21 PM MST for Maricopa County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2017, 8:21 PM MST (03:21 UTC)
- Expired
- Sep 7, 2017, 8:45 PM MST
- In force
- 24 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 51 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2820 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WUUS55 KPSR 080321
SVRPSR
AZC013-080345-
/O.NEW.KPSR.SV.W.0071.170908T0321Z-170908T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
821 PM MST THU SEP 7 2017
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Maricopa County in south central Arizona...
* Until 845 PM MST
* At 820 PM MST, a severe thunderstorm was located over Scottsdale,
moving northwest at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Phoenix, Scottsdale, Fountain Hills, Cave Creek, Carefree, McDowell
Mountain Park, Desert Mountain, Scottsdale Airport and Desert Ridge
Marketplace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3363 11170 3356 11187 3376 11211 3384 11195
3389 11178
TIME...MOT...LOC 0320Z 155DEG 22KT 3367 11185
HAIL...0.75IN
WIND...60MPH
$$
JS1 follow-up statement
886
WWUS55 KPSR 080333
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
833 PM MST THU SEP 7 2017
AZC013-080345-
/O.CON.KPSR.SV.W.0071.000000T0000Z-170908T0345Z/
Maricopa AZ-
833 PM MST THU SEP 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR MARICOPA COUNTY...
At 833 PM MST, a severe thunderstorm was located near Scottsdale,
moving northwest at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Phoenix, Scottsdale, Fountain Hills, Cave Creek, Carefree, McDowell
Mountain Park, Desert Mountain, Scottsdale Airport and Desert Ridge
Marketplace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3363 11170 3356 11187 3376 11211 3384 11195
3389 11178
TIME...MOT...LOC 0333Z 155DEG 22KT 3373 11189
HAIL...0.75IN
WIND...60MPH
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:20 PM MST, 6 hours 1 minute earlier.
Area forecast discussion, Sep 7, 2:20 PM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Thu Sep 7 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as shower
and thunderstorm chances across the region through the upcoming
weekend. Friday will likely be a very active day with numerous
storms, strong winds, and locally heavy rains are possible. Drier
conditions and a warming trend will return during the early and
middle parts of next week as strong high pressure builds back over
the area.
&&
.DISCUSSION...
The overall pattern will become very condusive for numerous showers
and storms over the next 48-72 hours as the combined influence of
ridging over the Rockies and cyclonic flow over the east Pacific
transports moderate amounts of moisture and shortwaves north. While
morning sfc dewpoints jumped into the low 60s (and have been
maintained since), 12Z sounding data showed a more shallow moisture
profile at KPSR and KTWC. Forecast soundings still indicate a
gradual deepening of moisture through the mixing depth such that
even lower elevations will become weakly capped into the evening
hours in southerly flow.
High resolution models remain in excellent agreement of stronger
convection developing through western Pima/SW Maricopa counties,
then blasting north and west with outflow boundaries fueled by
DCapes near 1500 J/kg and renewed storms along the boundary. Deep
convection has also formed on the nose of much more robust MLCApe
through SE California and should persist into the early evening in
an area of preferred midlevel deformation. Large Dcapes in excess of
1500 J/kg will support strong organized outflows capable of
producing a lot of blowing dust, and an advisory in lieu of a Watch
is valid into the evening.
Technical problems and the amount of coordination precludes a more
detailed discussion, but Friday still appears to be an extremely
active day across the region. Even elevated morning convection could
be fairly active with showers/storms moving into northern AZ during
the day. By the afternoon, well mixed 10-13 g/kg boundary layer
moisture, cooler than typical midlevel temperatures and a weak
capping inversion will result in MLCape values at least 1000-2000
J/kg (and possibly as high as 2500 J/kg) juxtaposed with 0-6km bulk
shear nearing 20 kt (less than typically acceptable for organized
severe storms, but certainly better than most Monsoon days). Concern
about training echoes across outflow boundaries in a deep meridional
southerly flow justified the Flash Flood Watch Friday (and into Sat
to the west).
A shift westward in the area of most active weather should occur
Saturday and Sunday as the axis of best moisture shifts westward
along with the main upper level low center off the southern CA
coast. There will still be a risk of severe storms/localized
flooding across parts of SE CA on Saturday. Highs Saturday will
likely once again struggle to reach 100F across the lower deserts,
being kept down by convective activity and leftover debris clouds.
Somewhat warmer temperatures are likely in Sunday as midlevel temps
rise and skies clear.
Monday through next Wednesday...
Both the GFS and EURO continue to be onboard on the idea that a
warming/drying trend will occur during this period. They both keep
the main upper-level ridge axis over the region through the period,
with PWATS slowly falling back into the 0.80-1.10 inch range. This
will likely limit convective activity to just a few cells over the
higher terrain, with lower desert highs rising back into the 105-109
degree range.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple concerns through this evening. Blowing dust, gusty winds,
and wind shifts due to outfloows look to be the most likely issues
due to distant thunderstorms. The best timing of these events is
between 0Z and 5Z (5pm to 10pm local). While thunderstorms in the
terminal area cannot be ruled out, their probability is low enough
to exclude them from the TAFs at this time.
Southeast California/Southwest Arizona including KIPL and KBLH:
Vicinity thunderstorms will continue through this afternoon,
particularly for KBLH, although an isolated storm near KIPL cannot
be ruled out. Storms that do develop may have the potential to
produce heavy rain along with strong wind gusts, reduced visibility,
and lower ceilings.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday...
Elevated moisture levels will begin moderating Sunday resulting in
decreasing chances of showers and thunderstorms. By the middle of
next week, widespread dry weather will spreasd across all the
distrcits. With this drying trend will, minimum humidity levels will
also fall as afternoon readings fall into in a 15-25% range with
good overnight recovery. Winds will be rather light and seasonal.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening. Spotter
reports will likely be needed Friday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Friday afternoon through Friday evening
for AZZ531>534-536>546-548>551-559.
Flash Flood Watch from Friday afternoon through Saturday evening
for AZZ530.
Blowing Dust Advisory until 8 PM MST this evening for AZZ539-553-
554-559.
CA...Flash Flood Watch from Friday afternoon through Saturday evening
for CAZ560-561-564-565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Percha
AVIATION...Deemer
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 7, 5:47 PM MST, 2 hours 34 minutes before
Special Weather Statement National Weather Service Phoenix AZ 547 PM MST THU SEP 7 2017 AZZ531-533-080130- Kofa AZ-Central La Paz AZ- 547 PM MST THU SEP 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND NORTHWESTERN YUMA COUNTIES UNTIL 630 PM MST... At 545 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles west of Kofa Wildlife Refuge, or 31 miles north of Martinez Lake, moving north at 15 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern La Paz and northwestern Yuma Counties however it may affect motorists driving along highway 95 near the Kofa Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. && LAT...LON 3323 11413 3320 11442 3357 11443 3358 11417 TIME...MOT...LOC 0045Z 176DEG 25KT 3340 11428 CB
Special weather statement, Sep 7, 6:51 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
651 PM PDT THU SEP 7 2017
CAZ561-564-568-570-080230-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
651 PM PDT THU SEP 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 730 PM PDT...
At 651 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center, moving north at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center and Eagle Mtn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3407 11532 3408 11519 3359 11518 3358 11545
3404 11570 3404 11561 3409 11560 3408 11554
3411 11552
TIME...MOT...LOC 0151Z 183DEG 18KT 3366 11534
JSLocal storm report, Sep 7, 7:00 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
700 PM MST THU SEP 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM DUST STORM 3 NE TACNA 32.72N 113.92W
09/07/2017 YUMA AZ TRAINED SPOTTER
VSBY LESS THAN 1/4 MI.
&&
JSLocal storm report, Sep 7, 7:15 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST THU SEP 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM DUST STORM 2 WNW CHANDLER 33.30N 111.90W
09/07/2017 MARICOPA AZ TRAINED SPOTTER
1/4 MI. VSBY AT CHANDLER FASHION CENTER.
&&
JSLocal storm report, Sep 7, 7:18 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
718 PM MST THU SEP 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM DUST STORM 1 ENE QUEEN CREEK 33.25N 111.62W
09/07/2017 MARICOPA AZ BROADCAST MEDIA
0 VSBY IN QUEEN CREEK REPORTED BY VIEWER.
&&
JSSpecial weather statement, Sep 7, 7:49 PM MST, 32 minutes before
Special Weather Statement National Weather Service Phoenix AZ 749 PM MST THU SEP 7 2017 AZZ540-543-546-548-550-551-553-080315- South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ- Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Central Phoenix AZ- 749 PM MST THU SEP 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 815 PM MST... At 748 PM MST, Doppler radar was tracking a strong thunderstorm over Bapchule, or near Sun Lakes, moving northwest at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, Chandler, Tempe, Sun Lakes, Papago Park, Arizona Mills Mall, Tumbleweed Park, South Phoenix, Chandler City Hall, South Mountain Park, Bapchule, Arizona State University, Olberg, Chandler Fashion Center Mall, Guadalupe, Firebird Lake, Santan, Komatke and Sacaton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3313 11169 3302 11189 3330 11224 3348 11194 TIME...MOT...LOC 0248Z 143DEG 43KT 3317 11190 JS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:20 PM MST | Special Weather Statement | PSR | 55 min | |
| Sep 7, 5:47 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Sep 7, 6:22 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal, Yuma | 98 min |
| Sep 7, 6:27 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 48 min |
| Sep 7, 6:44 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Sep 7, 7:24 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Sep 7, 7:49 PM MST | Special Weather Statement | PSR | Maricopa | 26 min |
| Sep 7, 7:52 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 38 min |
| Sep 7, 8:06 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 54 min |
| Sep 7, 9:27 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Sep 7, 9:34 PM MST | Special Weather Statement | PSR | 56 min | |
| Sep 8, 1:09 PM MST | Blowing Dust Advisory | PSR | La Paz, Maricopa, Pinal, Yuma | 7 hr |
| Sep 8, 1:29 PM MST | Special Weather Statement | PSR | 46 min | |
| Sep 8, 2:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Sep 8, 3:16 PM MST | Special Weather Statement | PSR | 29 min | |
| Sep 8, 3:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 8, 3:34 PM MST | Special Weather Statement | PSR | Yuma | 41 min |
| Sep 8, 3:38 PM MST | Special Weather Statement | PSR | 37 min | |
| Sep 8, 3:40 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 80 min |
| Sep 8, 4:07 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 23 min |
| Sep 8, 4:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 8, 4:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Sep 8, 4:39 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 8, 4:51 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.